I've been taking 25 mg metaprolol (extended release) once daily for 5 months. Before the medicine, my blood pressure readings ranged from 130/85 to 160/95. Now, they have been slightly reduced (maybe ranging from 125/82 to 150/90).
Only recently did I start experiencing very noticeable side effects. I say "side effects" only because they seem to weaken and strengthen in sync with the medicine. Initially, I had about a week's worth of what I would call "restless legs syndrome", and it was fairly significant. Then, the pharmacy switched generic manufacturers and I now only have minimal problems with restless legs, but a new very annoying side effect has come on: Stiffness and soreness in the joints -- primarily my knees and sometimes (to a far less extent) in my ankles. My calves feel tight; shins and calves slightly achy. I feel like and old man with arthritis when I walk.
But leg coloration and blood circulation appear to be normal. No visible swelling has occurred, although my calves kind of feel slight swollen.. The rest of my body remains side effect / symptom free (i.e. no problems).
I was wondering if any of these side effects could have to do with potassium (or other mineral) levels in my system? I've read conflicting posts (I generally on read "official" web sites rather than rely upon sometimes unreliable "patient only" forums) about potassium levels. One web site says to eat more potassium rich foods; another says to stay away from foods containing potassium. Perhaps my joint stiffness and joint tenderness have nothing to do with mineral levels in the blood.
Are these common side effects or are they ones to be seriously concerned about? Or, should I wait a period of time to see if these go away with dietary changes, etc?
Abnormalities in the potassium level can lead to some of your symptoms. Checking the levels with a simple blood test is recommended.
I am not aware of tight calves and joint pains being common side effects of metoprolol. Checking other electrolyte levels, specifically the calcium and sodium levels, should also be done.
These options should be discussed with your personal physician.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
Thanks. I went to the doctor yesterday (before reading your post) and the doctor ordered blood tests for electrolyte levels, tsh, and a metabolic panel. Also, the doctor ordered several x-rays of my back. If nothing shows up there, and if my symptoms don't get better, then I'll probably be referred to a neurologist. Thanks again.
I have been on metoprolol for 5 months to treat ventricular tachycardia and ongoing pvcs. For about a month now I have been experiencing the same effects as you. I have such tight calf muscles and the feeling of tightness in my legs and swelling around my ankles, although symptoms are not visible. I have also had very painful musculoskeletal chest pain and ankle joint pain. I had severe asthma, shortness of breath and fatigue. After a lot of dizziness and other pain, and discussions with my doctor, I slowly decreased my dose and have been Metoprolol free for two days. My cough, wheeze, pain etc has almost gone. I have immediately more energy and also no dizziness. My legs and ankles still hurt and I have tight calves. I hope my body returns to what it used to be. My palpitations and tachycardia settled a while back after being aggressively treated for iron deficiency anaemia. I would never have taken metoprolol if I knew the side effects I would experience. I wasn't given a choice or information. Hospital put me on it. I have never been so sick in my life or had so much pain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.